Indiana, 2020

Damaging Winds in Indiana, August 27, 2020

August 27, 2020 · NWS IWX · 4 events in 2 counties and zones

A stalled frontal boundary, combined with some tropical moisture from the remnants of Hurricane Lori to produce a broken line of pulse thunderstorms. A few reports of damaging wind occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A stalled frontal boundary, combined with some tropical moisture from the remnants of Hurricane Lori to produce a broken line of pulse thunderstorms. A few reports of damaging wind occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 27, 2:29 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EDT Thu Aug 27 2020

.SYNOPSIS...
Issued at 239 PM EDT Thu Aug 27 2020

Hot and humid this afternoon and evening with isolated to
scattered showers and thunderstorms. There are even better
chances for showers and thunderstorms Friday afternoon and
evening. Cooler weather will return this weekend. Breezy northwest
winds will create dangerous swim conditions on Lake Michigan
Saturday.

&&

.SHORT TERM...(This Evening through Friday night)
Issued at 239 PM EDT Thu Aug 27 2020

High pressure nosing into the area from the southeast will allow
the hot weather to continue through Friday. There is a frontal
boundary to the north across central Michigan, while Hurricane
Laura continues to make its way northward through the lower
Mississippi Valley. Southwesterly low-level flow into the local
area has brought increasing moisture, and PWs will increase to
almost 2 inches this evening. This moist unstable airmass has
resulted in the development of isolated to scattered showers and
thunderstorms. There is still a lot of dry air aloft, so while
the threat of severe storms is low since we are lacking a good
upper level trigger and shear is only marginal, some storms may
become large enough to produce gusty outflow winds or hail. Heavy
rain is also possible with these storms as they are somewhat slow
moving and are training linearly across northern Indiana. Some
activity could persist through the night, although the loss of
daytime heating should help limit coverage.

There is a better chance of convection on Friday as the
environment continues to moisten ahead of an approaching
shortwave. Scattered storms can be expected through much of the
day, with the best chance for severe weather late afternoon
through evening as the shortwave moves in ahead of a cold front.
The biggest threat is wind, as is usual, but cannot rule out the
possibility of hail or even a brief tornado, especially near the
warm front over lower Michigan where shear will be better. The
cold front is not expected to come through until after sunset, so
instability will be on the decrease, but models are in pretty good
agreement that a line of storms with gusty winds will come through
after 9 PM EDT. This line should weaken and break up before
reaching Ohio as the surface low lifts into New England.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 239 PM EDT Thu Aug 27 2020

It will be cooler and drier behind the cold front for Saturday and
Sunday. Breezy northwest winds will also follow the front. With
gusts around 25 mph over Lake Michigan on Saturday, there is a
high risk of rip currents and large waves, causing very dangerous
swim conditions. Winds will shift to the northeast and subside on
Sunday, but there will still be a moderate risk for dangerous
currents. Another quick moving cold will swing through Monday
night, but the upper level flow will split as it does with better
rain chances to the north and south, so the local area may remain
dry. From Tuesday onward, the forecast becomes even more
uncertain with model disagreement over the location and timing of
shortwaves moving through broad synoptic troughing over the Great
Lakes. Therefore kept the slight chance to chance pops provided by
the NBM during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Aug 27 2020

Isolated convection expected this afternoon given moderate
instability/moisture but limited forcing. Hi-res CAM's and
surface/satellite obs indicate potential for a gap around the
terminals with weak convergence boundary focused east of KSBN and
north of KFWA while southern wave remains focused south of KFWA.
Have therefore held off on thunder mention for now. Certainly
wouldn't rule out a stray storm at either site but confidence in
coverage and timing is just too low to mention. Very similar story
for later tonight/early Friday as cold front across central
Michigan slowly inches south. Better coverage expected but
thunder will still be hit and miss with high uncertainty on
timing. Also some potential for another round of early morning
stratus but signal in forecast soundings is weaker than this
morning's event and will hold off mentioning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 27, 2:37 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Thu Aug 27 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-281945-
La Porte-Berrien-
337 PM EDT Thu Aug 27 2020 /237 PM CDT Thu Aug 27 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Heat indices will be in the low to mid 90s this afternoon. Isolated
to scattered showers and thunderstorms this afternoon, with a low
chance that some activity could last through the night. Isolated
strong to severe storms are possible with wind or hail, but chances
are low. Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

Hazardous swimming conditions are expected at Lake Michigan beaches
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

An isolated thunderstorm is possible this afternoon. Severe weather
is unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday afternoon and Friday night.
A few storms may be strong to severe late Friday afternoon and
evening with hail and wind the biggest threats.

Hazardous conditions likely for small craft Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 1:39 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
239 PM EDT Thu Aug 27 2020

INZ004-271915-
St. Joseph-
239 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. JOSEPH COUNTY...

At 238 PM EDT, a strong thunderstorm was located near Crumstown,
moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Gulivoire Park, Osceola, North Liberty, New
Carlisle, Lakeville, Lydick, Crumstown, Wyatt and Woodland.

&&

LAT...LON 4156 8650 4157 8649 4160 8649 4170 8646
      4168 8606 4148 8606 4148 8615 4155 8650
TIME...MOT...LOC 1838Z 282DEG 23KT 4162 8637

HAIL...0.25IN
WIND...50MPH

NWS
Local storm report, Aug 27, 2:29 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       4 E CRUMSTOWN           41.63N 86.33W
08/27/2020  M1.31 INCH       ST. JOSEPH         IN   MESONET

            40 MINUTE RAINFALL AMOUNT.

&&

SKIP
Local storm report, Aug 27, 2:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       2 S MONOQUET            41.26N 85.86W
08/27/2020  M1.31 INCH       KOSCIUSKO          IN   MESONET

            50 MINUTE RAINFALL AMOUNT.

&&

SKIP
Special weather statement, Aug 27, 2:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Thu Aug 27 2020

INZ004-272015-
St. Joseph-
351 PM EDT Thu Aug 27 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 349 PM EDT, a strong thunderstorm was located near Lakeville, or
near Gulivoire Park, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Gulivoire Park, North Liberty, Lakeville,
Crumstown, Wyatt and Woodland.

&&

LAT...LON 4163 8641 4165 8606 4148 8606 4151 8645
TIME...MOT...LOC 1949Z 276DEG 24KT 4157 8629

HAIL...0.25IN
WIND...40MPH

NWS

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 27, 2:55 PM EST to 2:56 PM EST
Where
St. Joseph County, 1.03 mi E of Whartons
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.580, -86.310

The public reported a large tree was blown down across the road near the intersection of Mulberry and Madison Road.

Thunderstorm Wind, La Porte

When
August 27, 3:33 PM CST to 3:34 PM CST
Where
La Porte County, 0.86 mi NW of Springville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -86.740

Emergency management officials reported several trees and large tree limbs down in the city of Springville.

Thunderstorm Wind, St. Joseph

When
August 27, 4:44 PM EST to 4:45 PM EST
Where
St. Joseph County, 2.67 mi ESE of Nutwood
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.590, -86.230

County dispatch reported a tree was blown down onto a power line near the intersection of Roosevelt and Miami Roads.

Thunderstorm Wind, St. Joseph

When
August 27, 4:44 PM EST to 4:45 PM EST
Where
St. Joseph County, 2.18 mi ENE of Nutwood
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.610, -86.240

Local media relayed reports of trees and tree limbs blown down, including onto one home, on the south side of South Bend.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919634, 919635, 919636, 919637.